MAUDE Adverse Event Report: CORDIS US. CORP POWERFLEX PRO; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP POWERFLEX PRO; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 4400615X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported, the balloon of a 6mm x 15cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter ruptured at working pressure.There were no reported injuries to the patient.Additional information was requested but was not provided.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.A review of the manufacturing documentation associated with lot: 82276727 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b4, g3, g6, h1, h2, h3, h6, and h10.This device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, g6, h1, h2, h3 and h6.As reported, the balloon of a 6mm x 15cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter ruptured at working pressure.There were no reported injuries to the patient.Additional information was requested but was not provided.The device was returned for analysis.A non-sterile ¿powerflexpro 6mm15cm 135¿ was received for analysis coiled inside of a clear plastic bag.The device was unpacked and was placed on a metallic tray to be inspected.A thorough inspection was performed on the unit observing that the unit does not present any damages and the balloon arrived deflated.No other outstanding details were noticed.Functional testing was performed.An inflator/deflator device was attached to the inflation port.Positive pressure was applied with the purpose of reaching the rated burst pressure.However, balloon inflation was not possible due a leakage from the distal end of the wire lumen.This suggests there is a crosstalk between the inflation lumen and the wire lumen.Next, the distal and proximal sections of the wire lumen were blocked.The ballon inflated as expected indicating there was no leakage/rupture or any other damages noted on the ballon material.The device was then clamped in the middle to verify if the crosstalk between the wire lumen and the inflation lumen was located on the hub.No leakage was observed.As no damages were noted on the balloon itself, it was removed from the device.The distal end of the wire lumen was blocked to avoid the water flow.A syringe was connected to the flushing port and a positive pressure was applied.A leakage was observed on the proximal seal area.The device was then separated into two pieces performing a 2 cm cut from the proximal seal.The two portions were then tested separately to assess the location of the crosstalk.Testing on the longer portion which contains the hub was performed.The distal end of the inner lumen was obstructed with a gage pin and water was injected via the flushing port.No crosstalk condition between the two lumens were observed.The remaining portion comprised of the proximal seal zone, the balloon inner lumen and the distal tip were tested.A pin gage was then inserted into the distal tip of the wire lumen in order to obstruct the water flow.Water was injected using a syringe and a leakage from the inflation lumen was observed confirming a crosstalk between the wire lumen and inflation lumen located in the proximal seal area.The wire lumen of the proximal seal area was longitudinally dissected and inspected with the vision system.A full thickness perforation through the wall separating the two lumens was observed.It appears the damages are not related to an interaction with a sharp object, more likely related to heat exposure.The material is clearer or more transparent on the edges of the perforation resembling a melted appearance.Therefore, it is assumed the device was exposed to a heat that exceeded the material yield temperature strength prior to the melting observed.Sem analysis was not performed as the damages associated crosstalk condition are visible with the magnification obtained with a vision system.A product history record (phr) review of lot 82276727 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was not confirmed as no leakage or damages were noted on the balloon material during analysis.Subsequent findings were noted as a leakage of water was observed coming from the distal tip¿s guidewire lumen during functional analysis indicating crosstalk between the two lumens.Based on the analysis provided it appears the device was exposed to a source of heat that exceeded the material yield strength temperature.Several factors are being considered and further investigation is required to find a definitive root cause.Therefore, based on the information available for review, it is difficult to draw a clinical conclusion between the device and the events reported as further investigation is warranted.According to the instructions for use, which is not intended as a mitigation of risk, ¿flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Note: balloon inflation should be performed with the guidewire extended beyond the catheter tip.It is strongly recommended that the guidewire, the balloon catheter, or both, remain across the lesion until the procedure is complete and the dilatation system is to be removed from the vessel.Note: to preserve the folded balloon shape during insertion and catheter manipulation, maintain a vacuum on the inflation lumen.Caution: fully deflate the balloon by inducing negative pressure with the inflation system whenever the pta catheter is advanced or withdrawn.Do not advance or withdraw the pta catheter within the vasculature unless the catheter is preceded by a guidewire.Carefully advance the catheter through a sheath or guide catheter through the percutaneous entry site.Note: gentle counterclockwise rotation of the balloon may ease introduction through the sheath or percutaneous entry site.Note: perform all further catheter manipulations under fluoroscopy.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Using fluoroscopy and the radiopaque marker bands, position the catheter at the appropriate location.When an acceptable position has been obtained, inflate the balloon to achieve the desired dilatation.Caution: do not exceed the rated burst pressure.Higher pressures may damage the balloon or catheter or overdistend the selected artery.Warning: inflation at a high rate may damage the balloon.¿ the root cause could not be conclusively determined; however, it appears to be related to the manufacturing process of the product.A risk assessment to address this issue has been initiated.

Brand Name
POWERFLEX PRO
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key18896979
Report Number3007635982-2024-00060
Device Sequence Number17689416
Product Code LIT
UDI-Device Identifier20705032059623
UDI-Public(01)20705032059623(17)260531(10)82276727
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date05/31/2026
Device Catalogue Number4400615X
Device Lot Number82276727
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2024
Supplement Date Received by Manufacturer04/15/2024
07/25/2024
Initial Report FDA Received Date03/13/2024
Supplement Report FDA Received Date05/10/2024
07/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN.
Patient SexUnknown